Tennessee, 2025

Strong Wind in Tennessee, March 19, 2025

March 19, 2025 · NWS MEG · 2 events in 2 counties and zones

A deep surface low and associated cold front were able to tighten the pressure gradient resulting in strong southerly winds. Deep boundary layer mixing occurred and elevated winds were able to mix down across West Tennessee and cause damage in a few communities.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$6,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

A deep surface low and associated cold front were able to tighten the pressure gradient resulting in strong southerly winds. Deep boundary layer mixing occurred and elevated winds were able to mix down across West Tennessee and cause damage in a few communities.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Mar 19, 11:22 AM CST, 2 hours 38 minutes earlier. Its key messages:

  • Updated at 1222 PM CDT Wed Mar 19 2025
  • Gusty winds will continue today with sustained winds between 20 to 30 mph and gusts upwards of 50 mph, especially along and west of the Mississippi River. In addition, a Red Flag Warning is in effect through this evening across portions of northeastern Arkansas and the Missouri Bootheel for heightened fire danger.
  • There is a 20 to 40% chance of showers tonight into early Thursday morning east of the Mississippi River. A thunderstorm or two cannot be ruled out.
  • Dry conditions will prevail to end the week, with showers and thunderstorms returning to the area by Sunday.
Area forecast discussion, Mar 19, 11:22 AM CST, 2 hours 38 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
1222 PM CDT Wed Mar 19 2025

...New AVIATION...

.KEY MESSAGES...
Updated at 1222 PM CDT Wed Mar 19 2025

- Gusty winds will continue today with sustained winds between 20
  to 30 mph and gusts upwards of 50 mph, especially along and west
  of the Mississippi River. In addition, a Red Flag Warning is in
  effect through this evening across portions of northeastern
  Arkansas and the Missouri Bootheel for heightened fire danger.

- There is a 20 to 40% chance of showers tonight into early
  Thursday morning east of the Mississippi River. A thunderstorm
  or two cannot be ruled out.

- Dry conditions will prevail to end the week, with showers and
  thunderstorms returning to the area by Sunday.

&&

.DISCUSSION...
(Today through Tuesday)
Issued at 410 AM CDT Wed Mar 19 2025

Satellite and surface observations currently depict a deep, 980mb
surface low developing ahead of a strong upper system over the
central plains this morning. Ahead of this system, strong
southerly gradient winds are expected to pick up and increase in
intensity through this afternoon along a fast moving surface
front. Recent RAP/HRRR guidance suggests deep boundary layer
mixing will occur in tandem with a increasing surface pressure
gradient ahead and behind the surface front. 700mb winds in excess
of 55 knots will then have the potential to mix down to the
surface during peak heating with sustained winds above 25 mph,
especially for areas close to the Mississippi River. Additionally,
a heightened risk for fire danger will develop within these winds
across northeast AR and the MO Bootheel as relative humidity
values fall below 25% alongside low fuel moisture. Any fires will
have the potential to spread quickly.

Strong winds will allow for the fast transport of Gulf moisture
throughout today as well. By late afternoon, the upper system will
be close enough for CAA to overspread a well-heated surface.
Therefore, showers and a few thunderstorms are possible along the
cold front through this evening across west TN and northeast MS.
Instability will be meager with MLCAPE ~500 J/kg in a moderately
capped environment with 50+ knot bulk shear. The majority of any
MLCIN will be eroded just as the frontal boundary is leaving the
CWA to the east where the best chances for damaging winds and
marginally severe hail are possible. As such the SPC has placed
these locations in a Marginal (1/5) risk for damaging winds and
hail.

Behind the front, temperatures are expected to cool Thursday and
Friday. Thursday night into Friday morning are expected to see the
coldest temperatures of the forecast period. Strong upper
subsidence and surface high pressure will promote great
radiational cooling conditions which will aid in bringing
temperatures close to 32 F by sunrise Friday. NBM/LREF both have a
70% chance or higher of areas along the TN river and northeast MS
seeing subfreezing temperatures during this time. Highs will be
suppressed in the 50s/60s and clear both days.

Temperatures will rise into this weekend with highs in the 60s/70s
Saturday. The next chance for rain will occur Sunday as a new
upper low deepens to our northwest, sending a cold front through
the region. Long/Medium range guidance, as well as ensembles,
display decent moisture return ahead of this front which will
increase the chance for rain and storms. The parameter space,
although not impressive, will still be conducive for strong
thunderstorm development. LREF probabilities of MUCAPE/Shear
greater than 50% have consistently been progged over eastern
Arkansas and northwest Mississippi. However, there is still
uncertainty in the timing and location of the parent upper trough
that will drive the magnitude of any instability, kinematics, and
surface forcing that would warrant a higher severe threat.
Regardless, light rainfall accumulations will accompany the
frontal passage and cooler temperatures will prevail through the
rest of the forecast.

&&

.AVIATION...
(18Z TAFS)
Issued at 1222 PM CDT Wed Mar 19 2025

Gusty winds will prevail through the TAF period, but will be
strongest winds continuing through 00z. MEM and JBR will see
occasional gusts over 40 kts. Patchy MVFR ceilings at the current
time will scatter with generally VFR conditions through this
evening, outside of blowing dust at a few of the non-forecast
terminals. A few showers and thunderstorms will develop late this
afternoon and evening, mainly along and east of a MKL-TUP line
but confidence is too low for thunder to include in the TAF. Gusty
west to northwest winds will continue tonight and tomorrow with a
period of MVFR ceilings overnight as a StratoCu deck moves across
the Mid-South.

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...Wind Advisory until 7 PM CDT this evening for ARZ009-018-026>028-
     035-036-048-049-058.

     Red Flag Warning until 7 PM CDT this evening for ARZ009-018-
     026>028-035-036-048-049-058.

MO...Wind Advisory until 7 PM CDT this evening for MOZ113-115.

     Red Flag Warning until 7 PM CDT this evening for MOZ113-115.

MS...Wind Advisory until 7 PM CDT this evening for MSZ001>017-020>024.

TN...Wind Advisory until 7 PM CDT this evening for TNZ001>004-019>022-
     048>055-088>092.

&&

PUBLIC FORECAST...JAB
AVIATION...MJ

In the hours before

Special weather statement, Mar 19, 10:00 AM CST, 4 hours before
Special Weather Statement
National Weather Service Memphis TN
1100 AM CDT Wed Mar 19 2025

ARZ009-018-026>028-MOZ113-115-191900-
Clay-Greene-Craighead-Poinsett-Mississippi-Dunklin-Pemiscot-
Including the cities of Piggott, Corning, Paragould, Jonesboro,
Harrisburg, Blytheville, Kennett, and Caruthersville
1100 AM CDT Wed Mar 19 2025

...AREAS OF BLOWING DUST WILL AFFECT THE MISSOURI BOOTHEEL AND
PORTIONS OF NORTHEAST ARKANSAS THROUGH THIS AFTERNOON...

Gusty southwest winds up to 50 mph are expected across the
Missouri Bootheel and portions of northeast Arkansas. This will
result in reduced visibility, especially downwind of plowed
fields. Visibilities may rapidly change over short distances
resulting in hazardous travel conditions.
Local storm report, Mar 19, 11:59 AM CST, 2 hours 1 minute before
Preliminary Local Storm Report
National Weather Service Memphis TN
1259 PM CDT Wed Mar 19 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1216 PM     Non-Tstm Wnd Gst 2 ENE Jonesboro         35.83N 90.65W
03/19/2025  M58 MPH          Craighead          AR   ASOS

            ASOS station KJBR Jonesboro.

&&

MJ
Special weather statement, Mar 19, 12:45 PM CST, 1 hour 15 minutes before
Special Weather Statement
National Weather Service Memphis TN
145 PM CDT Wed Mar 19 2025

ARZ009-018-026>028-MOZ113-115-200000-
Clay-Greene-Craighead-Poinsett-Mississippi-Dunklin-Pemiscot-
Including the cities of Piggott, Corning, Paragould, Jonesboro,
Harrisburg, Blytheville, Kennett, and Caruthersville
145 PM CDT Wed Mar 19 2025

...AREAS OF BLOWING DUST WILL AFFECT THE MISSOURI BOOTHEEL AND
PORTIONS OF NORTHEAST ARKANSAS THROUGH THIS AFTERNOON...

Gusty southwest winds up to 50 mph are expected across the
Missouri Bootheel and portions of northeast Arkansas. This will
result in reduced visibility, especially downwind of plowed
fields. Visibilities may rapidly change over short distances
resulting in hazardous travel conditions.
Local storm report, Mar 19, 1:34 PM CST, 26 minutes before
Preliminary Local Storm Report
National Weather Service Memphis TN
234 PM CDT Wed Mar 19 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1235 AM     Hail             4 SW Jonesboro          35.78N 90.74W
03/15/2025  M1.50 Inch       Craighead          AR   Public

            Photo of ping pong ball sized hail near the
            Valley View area.

&&

MJ

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 strong wind. Local standard time, as filed.

Strong Wind, Shelby

When
March 19, 2:00 PM CST to 5:00 PM CST
Where
Shelby forecast zone
Measured
46 kt (53 mph) measured gust
Property damage
$5,000
Reported by
Utility Company
Coordinates
35.184, -89.896 (the zone’s center; the record gives no point)

Multiple trees down on powerlines on Frank Road near Houston Levee Road. KMEM gusted to 53 MPH.

Strong Wind, Lauderdale

When
March 19, 6:30 PM CST to 8:30 PM CST
Where
Lauderdale forecast zone
Measured
44 kt (51 mph) measured gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
35.761, -89.631 (the zone’s center; the record gives no point)

Large tree down across Lightfoot Luckett Road, blocking both lanes of traffic. KMO4 gusted to 51 mph shortly before.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2025Every state in 2025This day in weather historyWarnings in Tennessee, March 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1248219, 1248225.